Hail, Morrill
- When
- July 20, 12:26 PM MST
- Where
- Morrill County, 2.76 mi N of Bayard
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.800, -103.320
Numerous storms developed over the Nebraska panhandle during the afternoon of the 20th with hail reported. One particular storm near Bayard was the left split of an initial supercell storm that ended up producing 2-3 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Numerous storms developed over the Nebraska panhandle during the afternoon of the 20th with hail reported. One particular storm near Bayard was the left split of an initial supercell storm that ended up producing 2-3 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 9:58 AM MST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1058 AM MDT Sat Jul 20 2024 .KEY MESSAGES... - Severe weather possible again Saturday, with damaging winds and isolated large hail possible. Expecting much cooler temperatures for Sunday. - Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 116 AM MDT Sat Jul 20 2024 Current Weather... Thunderstorms have been moving across Converse County early this morning with a few cloud pulses now showing up in northern Carbon County. These storms are expected to remain weak, but should produce decent precipitation in regions they move over. Cloud cover has been increasing out in the Panhandle and across southern portions of the CWA, but there are still plenty areas with clear skies as of 08Z. Temperatures are pleasant across the region, with current temperatures in the mid-50s to mid-60s area-wide. Alliance and Chadron could see some fog begin to develop within the next hour or two, but looks to remain patchy in coverage. Discussion... Upper-level ridging continues in the western and southwestern CONUS. The CWA is still under the influence of northwesterly flow for today and Sunday. An upper-level shortwave trough is progged to slowly slide to the southeast and move just east of the CWA by early Sunday morning. This approaching shortwave will be the primary driver for convection on Saturday. While the 700mb low that produced convection on Friday will be off to the east over eastern Kansas and eastern Nebraska, the upper-level shortwave should provide enough lift across the region to initiate convection once again Saturday afternoon. Additionally, several 500mb vorticity maxima will eject out ahead of the approaching upper-level shortwave and further increase synoptic lift across the region. However, the 500mb high that had been over the Four Corners region will continue to shift to the west, cutting off a majority of the monsoonal moisture the CWA was seeing over the past couple of days. Northerly to northwesterly flow throughout the atmosphere will not be conducive for overly moist conditions across southeast Wyoming and western Nebraska, but current dewpoints suggest that there is still sufficient moisture left over from the moisture influx over the past several days. Forecast soundings from the 06Z HRRR suggest inverted- V soundings once again, with strong low-level lapse rates. MLCAPE values across western Nebraska will be modest, around 600-800 J/kg, which is still enough to get convective development this afternoon. The NAM suggests significantly more CAPE across the Panhandle, with values between 1000 and 1500 J/kg. The NAM is significantly more moist than the HRRR, suggesting PW values over an inch, while the HRRR show PW values between 0.75 and 0.8in. Looking at other short- range models, the HRRR appears to be the driest, with the RAP, SREF, and NAMNST all showing PW values more in line with that of the NAM. CAPE values vary significantly across the CAMs, so likely expecting between 800 and 1200 J/kg of CAPE across the Panhandle. Bulk shear values look lower today, ranging from 30-40kts across the region with an northwesterly orientation. Based on surface forecasts from the HRRR and NAMNST, a convergence zone may set up just south of the Black Hills, resulting in concentrated lift over the region. Additionally, northwesterly surface flow favors convection developing off the North Laramie Range and propagating to the southeast throughout the day. Therefore, expecting to see two groups of storms, those that develop south of the Black Hills and those that develop along the North Laramie Range. All will propagate slowly to the southeast due to the weak, northwesterly steering flow. With good CAPE and inverted-V soundings, damaging winds look to be the primary threat today, with an isolated large hail threat possible across the Panhandle. SPC has the region in a Marginal Risk again today. One failure mode again today could be the increasing cloud cover through the morning hours decreasing the surface temperatures and limiting surface heating and instability this afternoon. Based on events Friday, with weaker forcing today, this is a possibility, but some storms will likely develop. Their strength will be the biggest question and it is possible that most of the region just sees low-reflectivity virga bombs. Northerly upper-level flow remains for Sunday with the 500mb high remaining west of the Four Corners regions and preventing good monsoonal flow into the region. The northerly flow opens the door for several 500mb vorticity maxima traversing through the flow and favoring synoptic lift across the region once more. A similar setup is expected Sunday as the previous several days, but forcing looks significantly weaker at this time and surface flow is less favorable for terrain-induced convection. Cooler surface temperatures on Sunday will also help stabilize the atmosphere, with highs expected to be in the low-70s to mid-80s area-wide. PW values will be lower on Sunday as well, but remain in the 0.8-0.9in range, which still favors some convective development. Currently expecting afternoon showers and thunderstorms to develop as the vorticity maxima propagate over the region, but am not expecting severe weather at this time as MLCAPE remains low even in the most aggressive short- range models. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 116 AM MDT Sat Jul 20 2024 CWA stays under northwest flow through Wednesday in the long term with upper high firmly in place over Nevada and Idaho through most of the upcoming week. We continue to see monsoonal moisture streaming north into the CWA interacting with upper shortwaves in the northwest flow just about every day. So shower and storm chances expected each afternoon and evening. Wednesday begins the warm up as the high begins to shift eastward. Seeing 700mb temperatures up near +18C across western Wyoming into Carbon County Wednesday and by Friday...GFS advertising +20C over southeast Wyoming. Look for mid 90s Wednesday for highs to near 100 degrees Friday across the Panhandle. A pretty strong upper level low tracks across southern Canada Friday with a trough moving through Friday evening into Saturday. Could see fairly widespread rainfall Friday afternoon as the trough approaches. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1056 AM MDT Sat Jul 20 2024 VFR to MVFR conditions likely through the forecast period for the majority of terminals. Some concerns today with early morning dew points in the low-50s across the I-25 corridor in southeast Wyoming and in the low-60s for the Nebraska Panhandle. Majority of the HiRes models are having difficulties locking onto the available moisture, keeping the area more dry than it currently is. RAP seems to have the best handle on the available moisture. As a result, kept most of the TAFs in line with the RAP, with most of the forecast being dependent on the winds turning easterly and bringing better moisture across the zone. As a result, expecting northerly winds to begin turning easterly after 20z today and increasing thunderstorm potentials in the afternoon hours. Will need to monitor for strong and erratic winds associated with storm development and isolated hail throughout the day. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AM LONG TERM...GCC AVIATION...MRD
Hazardous Weather Outlook National Weather Service Cheyenne WY 311 AM MDT Sat Jul 20 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 210915- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 311 AM MDT Sat Jul 20 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe weather possible again Saturday, with damaging winds and isolated large hail possible. Expecting much cooler temperatures for Sunday. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>116-210915- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 311 AM MDT Sat Jul 20 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Cooler today with isolated afternoon showers and thunderstorms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
1238 PM MDT Sat Jul 20 2024
NEZ019>021-201915-
Scotts Bluff NE-Morrill NE-Banner NE-
1238 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTTS BLUFF...WEST
CENTRAL MORRILL AND NORTHEASTERN BANNER COUNTIES THROUGH 115 PM
MDT...
At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm over
Minatare, or 8 miles southeast of Scottsbluff, moving south at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsbluff, Bayard, Minatare, Melbeta, McGrew, Chimney Rock National
Historic Site, Scottsbluff Airport, Wrights Gap, and South Bayard
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 10364 4191 10344 4169 10320 4162 10361
TIME...MOT...LOC 1838Z 341DEG 18KT 4181 10351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeweyThe Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193248, 1193249, 1193263, 1193250.